CL_V_P: Clinical Medicine V. Posters
Zsuzsanna Balla1, Zsófia Pólai1, Zsuzsanna Zsilinszky2, Noémi Andrási1,3, Kinga V. Kőhalmi 1,4,5, Lilian Varga1, Henriette Farkas1
1. Hungarian Angioedema Reference Center, Department of Internal Medicine and Haematology, Semmelweis University, Budapest, Hungary;
2. Department of Oto-rhinolaryngology, ‘Jahn Ferenc’ South-Pest Hospital, Budapest, Hungary;
3. 2nd Department of Pediatrics, Semmelweis University, Budapest, Hungary;
4. Hospital of the Hospitaller Brothers of Saint John of God, Department of Rheumatology, Budapest, Hungary.
5. Department of Rheumatology and Clinical Immunology, Semmelweis University, Budapest, Hungary
Introduction: A rare side effect of angiotensin-converting enzyme inhibitor (ACEI) therapy is the potentially life-threatening angioedema (AE). ACEI-induced angioedema (ACEI-AAE) belongs to the group of bradykinin-mediated acquired angioedemas (AAEs). Currently, no laboratory method is available for identifying ACEI-AAE, diagnosis can be established by the medical history, pre-existing ACEI therapy, as well as by excluding other AE types.
Aims: examination of ACEI-AAE patients
Methods: 149 patients taking ACEI were referred to the Hungarian Angioedema Reference Center between 2005 and 2019 for the diagnostic evaluation of recurrent AE episodes not responding to conventional therapy. According to the Hungarian diagnostic protocol, complement measurement was performed in these patients.
Result: The mean age of the 149 patients treated with ACEI at the onset of the index AE episode was 55.8 years. Until the first symptom onset it took mean 43 months (the maximum latency period: 234 months). 43 patients reported that they had experienced AE episodes even before they started taking ACEIs; however, the severity and/or the frequency of AE symptoms increased thereafter. 32.9% of patients were treated with perindopril, 26.2% with ramipril and 25.5% with enalapril. The first AE was localized to the face in 50.3%, to the lips in 40.9% and to the tongue in 33.5% of patients–these were the most common locations for subsequent AE attacks. In all patients ACEI treatment was discontinued and antihypertensive therapy with a different mechanism of action was introduced. The complement tests confirmed hereditary AE with C1-INH deficiency in 2 patients. Screening the families of these patients C1-INH deficiency was detected in additional 12 family members. AAE with C1-INH deficiency was found in 3 patients in whom non-Hodgkin lymphoma, multiple myeloma, and monoclonal gammopathy were diagnosed as the underlying disorder.
Conclusion: It is necessary to exclude C1-INH deficiency as soon as possible before classifying an angioedema patient in the ACEI-AAE group. In particular, treatment with ACEI can induce AE symptoms in C1-INH deficient patients, who may be erroneously diagnosed with ACEI-AAE. Delays in the diagnosis of C1-INH deficiency may increase the risk of life-threatening edematous episodes and cause a considerable disease burden.
Semmelweis University, Doctoral School of Theoretical and Translational Medicine